Monday, June 29, 2009

The Heavier Side of Birth Control

For a while now, I've suspected that my birth control pills were sabotaging my weight loss efforts. When I look back at my weight cycles, I can draw almost direct correlations between weight gain and going on the pill, and weight loss and going off of it. While on the pill I've struggled to loose weight, having to resort to drastically low calorie counts and punishing workouts, and seeing very little results. This has not felt healthy in the least, however when I voiced my concerns to medical professionals, I was met most often with the voiced opinion that the pill were not causing any weight gain, and that it was a myth that weight gain was a side effect of birth control pills.

No matter how much anecdotal evidence I've heard, or how much my own experience seemed to point to it, as one nurse bluntly told me "You may think your not eating a lot, or your exercising enough, but you're obviously not, since the pills do not cause weight gain."

Now a study has come out that seems to validate my thoughts. It was cited in Women's Health Magazine (although I'm having trouble finding it on their site). For those of you who are brave enough to try to untangle the scientific speak yourselves, the full article can be found here. According to the nifty chart-type graphic in WH, the average weight gain over 3 years on The Pill is 3.2 lbs. with an average increase in body fat of 1.63%.

I've been on the pill for a solid six years, this go around. If we were to just take the "average" weight gain from that chart, I'd have an additional 6.4 lbs hanging out on my hips from just the pills.

I'm going to do a little unscientific study of my own. I'm going off the pills. This terrifies me, as the idea of having my reproductive cycle out of my control scares me. But I've gotten to the point where I think that being on the pill is negatively affecting my fitness and overall health. I'm not giving up on diet and exercise, I intend to eat healthy and exercise for fitness instead of pushing myself to the point of injury and starving myself into irritability for the sake of weight loss.

I've got my fingers crossed on this one.

5 comments:

livinghealthyintherealworld said...

I've heard a lot of mixed thoughts about birth control and weight gain... I never found that it caused my weight to change, but it DID cause my emotions to go haywire. Maybe you could try switching to a different brand of the pill?

That's a rather rude thing for a nurse to say, especially because all of our bodies react different to medication. But I'd suggest switching brands before going off them completely. Sometimes that can make a surprising difference. Just my $0.02!

- Sagan

Casey said...

That's so bizarre. Every single medication that deals with hormones can cause weight loss--it's always in those little packets that come with the meds from the pharmacy.

I think you will be glad you went off of them. I was much happier being off of them, letting my body do it's thing. So what if my cycles were irregular compared to everyone else--they were regularly mine and in time it corrected itself.

Good luck with this adventure; I'm sure you will be glad you stopped them, even beyond the weight loss reasons.

fattygetsfit said...

i'm with the switch idea...
i've been on the pill 10 years now and i question it's impact on my weight. i've recently gone off of my antidepressants because i suspected it contributed to my weight gain.

Valerie Farris said...

Being on the pill does all sorts of things to your body. The Pill basically "treats" a healthy bodily function as a disease, suppressing the body's natural, healthy process (ovulation).

Going off the Pill does not mean your cycle of fertility is out of your control. It just means you'll have to work a bit harder to determine when you're fertile and when you're not.

Give Natural Family Planning a try. It's a method that uses your basal body temperatures (along with other data you gather from your body) to tell you exactly where you are in your cycle. Over time, you'll become intimately familiar with your cycle and will be able to predict with great accuracy what days you're fertile and when you're not. And, when this method is used properly, it is over 99% effective.

The side-benefit will be that your body is free of added hormones and you can go about the business of figuring out how to lose your weight and keep it off without fighting additional, artificial barriers to that goal.

Good luck!

Crabby McSlacker said...

I remember a recent study saying that being on the pill can make it harder for women to make strength training gains.

Can't remember if it was a large study or not, but I thought it was interesting.

Tracking Transformation: Where I stand now